Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 1, 2009, 7:07 PM PDT for Jackson County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2009, 7:07 PM PDT (02:07 UTC)
- Expired
- Aug 1, 2009, 7:30 PM PDT
- In force
- 23 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Jackson County, OR
The radar
The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1272 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 3204 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM PDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 200 PM PDT SAT AUG 1 2009 .SHORT TERM...THE UPPER CLOSED LOW IS LOCATED ALONG 130W...WEST OF SAN FRANCISCO THIS AFTERNOON. BOTH THE GFS AND ECMWF ARE IN VERY GOOD AGREEMENT WITH THE POSITION AND MOVEMENT OF THE LOW THROUGH TUESDAY. BOTH MODELS SHOW THE LOW ONLY MOVING AROUND 150 MILES TO THE NORTH THROUGH TUESDAY AFTERNOON. THE LATEST RADAR LOOP SHOWS ISOLATED CELLS BEGINNING TO DEVELOP OVER MODOC AND LAKE COUNTIES EARLY THIS AFTERNOON. DUE TO THE LACK OF ANY WELL DEFINED SHORT WAVE MOVING THROUGH THE AREA LATE THIS AFTERNOON AND EVENING...WILL RELY ON SATELLITE FOR WHERE THE BEST AXIS OF MOISTURE WILL BE LOCATED. RIGHT NOW IT APPEARS THE MAIN AREA OF MOISTURE WILL STRETCH FROM NORTHEAST CALIFORNIA THEN NORTHWEST TO THE CASCADES. EXPECT ACTIVITY TO SPREAD OVER TO THE CASCADES THROUGH THIS EVENING. NOT LOOKING FOR MUCH CHANGE SUNDAY SO ONCE AGAIN THERE WILL BE A THREAT OF THUNDERSTORMS ACROSS A GOOD PORTION OF THE FORECAST REGION. BY MONDAY THE CLOSED LOW IS FORECAST TO BE SLIGHTLY FURTHER NORTH SO SEE NO REASON NOT TO HAVE THUNDERSTORMS IN THE FORECAST OVER MUCH OF THE REGION. .LONG TERM...THE THREAT OF SHOWERS AND THUNDERSTORMS AT TIMES WILL CONTINUE OVER MUCH OF THE REGION FOR AT LEAST THE FIRST HALF OF THE EXTENDED AS WE CONTEND WITH THE SLOW MOVEMENT OF THE CLOSED LOW. THE GFS AND ECMWF FORECAST THE LOW TO BE JUST INSIDE 130W AND TO THE NORTHWEST OF SAN FRANCISCO WEDNESDAY MORNING. AFTER WEDNESDAY THE MODELS DIFFER ON THE MOVEMENT OF THE LOW. THE GFS IS SLOWER THAN THE ECMWF MOVING THE LOW INLAND LATE THURSDAY. BOTH MODELS HAVE THE LOW INLAND FRIDAY AND SATURDAY. && .AVIATION...WIDESPREAD IFR CONDITIONS ALONG THE COAST OVERNIGHT AND SUNDAY MORNING. AREAS OF IMPROVEMENT SUNDAY AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS FROM THE CASCADES EASTWARD THROUGH THIS EVENING. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...FIRE WEATHER WATCH THROUGH SUNDAY EVENING FOR LIGHTNING IN ORZ616-ORZ617-ORZ620-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625. RED FLAG WARNING FOR LIGHTNING THROUGH THIS EVENING IN ORZ624-ORZ625. CA...NONE. PACIFIC COASTAL WATERS...NONE. RH/BL/DG
Hazardous weather outlook, Aug 1, 4:26 PM PDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 426 PM PDT SAT AUG 1 2009 ORZ029>031-020600- KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. A FIRE WEATHER WATCH IS THEN IN EFFECT BEGINNING AT 11 PM PDT. SEE WEATHER MESSAGES FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ023>028-020600- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES- 426 PM PDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT A FIRE WEATHER WATCH IS IN EFFECT THROUGH TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FIRE WEATHER WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING. THERE IS ALSO A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 1, 3:53 PM PDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 353 PM PDT SAT AUG 1 2009 ORZ027-030-012330- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-SOUTH CENTRAL OREGON CASCADES OR- 353 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KLAMATH COUNTY UNTIL 430 PM PDT... AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 25 MILES SOUTHEAST OF CHEMULT...OR 29 MILES EAST OF CRATER LAKE...MOVING NORTH AT 10 MPH. HAIL UP TO DIME SIZED OR ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...CHEMULT AND HIGHWAY 97 NEAR CHEMULT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4326 12191 4339 12138 4303 12136 4286 12164 TIME...MOT...LOC 2252Z 162DEG 7KT 4289 12157 BTL
Special weather statement, Aug 1, 5:59 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 559 PM PDT SAT AUG 1 2009 ORZ023-024-026-020130- CENTRAL DOUGLAS COUNTY OR-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR- 559 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHEASTERN JOSEPHINE AND WESTERN JACKSON COUNTIES UNTIL 630 PM PDT... AT 558 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 5 MILES SOUTH OF SHADY COVE...OR 14 MILES NORTH OF MEDFORD...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SHADY COVE. LAT...LON 4262 12332 4283 12313 4256 12268 4241 12281 TIME...MOT...LOC 0059Z 122DEG 12KT 4254 12286 MW
Local storm report, Aug 1, 6:27 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
627 PM PDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL CRATER LAKE 42.90N 122.13W
08/01/2009 M1.00 INCH KLAMATH OR CO-OP OBSERVER
0555 PM HAIL 3 ENE EAGLE POINT 42.48N 122.75W
08/01/2009 M0.88 INCH JACKSON OR TRAINED SPOTTER
NICKEL-SIZED HAIL WAS FOLLOWED BY HEAVY RAIN.
&&
WOODHEADSpecial weather statement, Aug 1, 6:48 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 648 PM PDT SAT AUG 1 2009 ORZ024-026-020230- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR- 648 PM PDT SAT AUG 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME WESTERN JACKSON COUNTIES UNTIL 730 PM PDT... AT 647 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WILLIAMS...OR 11 MILES SOUTH OF GRANTS PASS...MOVING NORTHWEST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...GRANTS PASS...MERLIN...MURPHY AND WILDERVILLE. LAT...LON 4250 12365 4259 12338 4224 12318 4216 12340 TIME...MOT...LOC 0149Z 154DEG 21KT 4229 12335 MW
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:55 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 44 min |
| Aug 1, 5:59 PM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Aug 1, 6:04 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 26 min |
| Aug 1, 6:48 PM PDT | Special Weather Statement | MFR | Josephine | 42 min |
| Aug 1, 6:50 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson | 29 min |
| Aug 1, 7:30 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 30 min |
| Aug 1, 8:08 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 37 min |
| Aug 1, 8:32 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 28 min |
| Aug 1, 8:44 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 19 min |
| Aug 1, 8:46 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 29 min |
| Aug 2, 12:53 PM PDT | Red Flag Warning | MFR | Curry, Douglas, Harney, Jackson, Josephine, Klamath and 2 more | 9 hr |
| Aug 2, 1:55 PM PDT | Special Weather Statement | MFR | Klamath | 50 min |
| Aug 2, 2:41 PM PDT | Special Weather Statement | MFR | 34 min | |
| Aug 2, 3:26 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 49 min |
| Aug 2, 3:31 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 29 min |
| Aug 2, 3:41 PM PDT | Severe Thunderstorm Warning | MFR | Klamath, Lake | 37 min |
| Aug 2, 3:58 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 39 min |
| Aug 2, 4:30 PM PDT | Severe Thunderstorm Warning | MFR | Lake | 25 min |
| Aug 2, 4:57 PM PDT | Special Weather Statement | MFR | 48 min | |
| Aug 1, 11:10 PM PDT | Special Weather Statement | MFR | Siskiyou | 50 min |
| Aug 2, 2:31 PM PDT | Special Weather Statement | MFR | Modoc | 44 min |
| Aug 2, 3:20 PM PDT | Special Weather Statement | MFR | Modoc | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.